Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Wakefield, VA

May 29, 2003City of Chesapeake, City of Suffolk, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 29, 2003, 3:24 PM EDT for City of Chesapeake, City of Suffolk, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 3:24 PM EDT (19:24 UTC)
Expired
May 29, 2003, 3:55 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Chesapeake, VA, City of Suffolk, VA

The radar

The Norfolk radar (KAKQ), 60 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 291924
SVRAKQ
VAC550-800-291955-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA
  CITY OF SUFFOLK IN SOUTHEAST VIRGINIA

* UNTIL 355 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF SAUNDERS...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHESAPEAKE AIRPORT AROUND 340 PM
  DEEP CREEK AROUND 345 PM
  HERBERTS CORNER AROUND 350 PM
  PORTLOCK AND SOUTH NORFOLK AROUND 355 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 3668 7665 3653 7652 3672 7612 3680 7630
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM EDT, 4 minutes earlier.

Area forecast discussion, May 29, 3:20 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT THU MAY 29 2003

LOW PRES TROF MOVNG THRU FA AT THIS TIME...WITH THE
CIRCULATION OF THE SFC LO SHOWING UP ON RDR NR AKQ.
THE LOW/ASSOC TROF WILL MOVE OFFSHR ERLY TNGT TAKING
SHRAS AND SCTD TSRAS WITH IT.

SLGTLY DRIER NW/WRLY FLO ON FRI...WILL PROVIDE PRTLY
SNY AND WRM CONDITIONS ACRS REGION.  ANOTHER COLD
FRNT THEN APPROACHES FM THE W LATE FRI NGT...THEN
PUSHES ACRS FA DURING SAT.  THIS WILL RESULT IN HI
CHCS FOR MORE SHRAS AND TSRAS.

THAT FRNT EXITS OFF THE CST SAT NGT...WITH MUCH DRIER/
MORE COMFORTABLE AIRMASS FILTERING INTO REGION FOR
SUN AND MON.  WILL LEAVE IT DRY FOR TUE...ALTHO CUD
BE PLENTY OF CLDS.  CHC FOR SHRAS/TSRAS AGAIN WED
AFTN INTO THU...AS ANOTHER SYS APPROACHES/MOVES ACRS
MID ATLC REGION.

FCSTID = 32

SBY 54 79 61 77 / 70 10 10 50
OXB 55 72 60 70 / 70 10 10 50
ECG 60 80 64 81 / 40 10 10 50
ORF 60 79 64 80 / 40 10 10 50
PHF 58 82 63 80 / 40 10 10 50
AKQ 57 82 63 79 / 40 10 10 50
RIC 56 82 62 78 / 70 10 10 50
FVX 54 82 61 76 / 70 10 10 50

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

GINGRICH
Hazardous weather outlook, May 29, 5:54 AM EDT, 9 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 29, 1:38 PM EDT, 1 hour 46 minutes before
VAZ095-098-291830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
138 PM EDT THU MAY 29 2003

...STRONG THUNDERSTORMS MOVING TOWARD NORFOLK AND VIRGINIA BEACH...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES SOUTHWEST OF
CRADOCK TO 11 MILES WEST OF MUNDEN...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORMS WILL REACH...
   DOWNTOWN PORTSMOUTH AROUND 140 PM
   DOWNTOWN NORFOLK AND GHENT AROUND 145 PM
   NORVIEW AND MUNDEN AROUND 150 PM
   KEMPSVILLE AND NORFOLK INTERNATIONAL AIR AROUND 155 PM
   BAYSIDE AND PRINCESS ANNE AROUND 200 PM
   SIGMA AND OCEANA NAS AROUND 205 PM

WIND GUSTS BETWEEN 35 ADN 45 MPH ALONG WITH HAIL UP TO A HALF INCH
IN DIAMETER ARE POSSIBLE WITH THESE STORMS.

HURLEY
&&
LAT...LON 3682 7627 3666 7611 3655 7611 3655 7587
          3683 7598 3691 7598 3692 7604
Special weather statement, May 29, 3:08 PM EDT, 16 minutes before
VAZ095-097-098-291945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 PM EDT THU MAY 29 2003

...STRONG THUNDERSTORM MOVING ACROSS TIDEWATER...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF CRADOCK...MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL REACH...
   SOUTH NORFOLK AND PORTLOCK AROUND 310 PM
   DOWNTOWN PORTSMOUTH AND GREENBRIER AROUND 315 PM
   DOWNTOWN NORFOLK AND GHENT AROUND 320 PM
   NORVIEW AND WARDS CORNER AROUND 325 PM
   NORFOLK INTERNATIONAL AIR AND KEMPSVILLE AROUND 330 PM
   OCEAN VIEW AND BAYSIDE AROUND 335 PM

WIND GUSTS TO 40 MPH MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

44
&&
LAT...LON 3684 7649 3668 7640 3681 7598 3701 7609

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:26 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Suffolk44 min
May 29, 2:04 PM EDTSpecial Marine WarningAKQ41 min
May 29, 2:04 PM EDTSpecial Marine WarningAKQ41 min
May 29, 2:04 PM EDTSpecial Marine WarningAKQ41 min
May 29, 2:04 PM EDTSpecial Marine WarningAKQ41 min
May 29, 2:40 PM EDTSpecial Marine WarningAKQ65 min
May 29, 4:14 PM EDTSpecial Marine WarningAKQ31 min
May 29, 4:22 PM EDTSevere Thunderstorm WarningAKQCity of Hampton28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.